Kansas, 2020

Hail and Damaging Winds in Kansas, June 4, 2020

June 4, 2020 · NWS GLD · 13 events in 6 counties and zones

Thunderstorms formed off the Rockies in a line north of I-70 with a few clusters of storms to the south of I-70. As the storms moved east into Kansas, they produced wind gusts up to 70 mph causing blowing dust to reduce visibility in Rawlins County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$20
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms formed off the Rockies in a line north of I-70 with a few clusters of storms to the south of I-70. As the storms moved east into Kansas, they produced wind gusts up to 70 mph causing blowing dust to reduce visibility in Rawlins County. The storms also produced up to penny sized hail in Greeley County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 4, 1:20 PM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Jun 4, 1:20 PM CST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
120 PM MDT Thu Jun 4 2020

.SHORT TERM...(This evening through Sunday)
Issued at 120 PM MDT Thu Jun 4 2020

Tonight...isolated thunderstorms will be possible through this
evening before dissipating while moving out of the area by midnight.
The leading edge of a cold front approaches the KS/NE border toward
sunrise with some low clouds possible. Low temperatures are expected
to range from the mid to upper 50s across far eastern Colorado to
the upper 50s to mid 60s east of the CO/KS border.

Friday-Friday night...some slightly "less hot" air moves in but
mainly impacts areas along and north of the interstate where high
temperatures are expected to be in the upper 80s to low 90s along
and north of the interstate. Further south high temperatures are
expected to be in the mid 90s to near 100. A few thunderstorms will
be possible across south of the interstate where a bit of mid level
moisture and limited convective inhibition resides.

Saturday-Saturday night...upper level ridging strengthens over the
area with a large trough west of the Rockies. Not much chance for
precipitation during the day given a lack of appreciable moisture
and increasing 700mb/500mb temperatures which are approaching levels
local research suggests would limit any thunderstorm activity. The
increasingly pressure gradient and 3mb to 5mb 3 hour pressure falls
support breezy to windy south winds during the day. High
temperatures are expected to reach the mid 90s to around 100. For
the overnight hours some mid level moisture moves in from the west
supporting perhaps a few showers/thunderstorms. Low temperatures are
expected to be rather mild in the low 60s to low 70s.

Sunday...the forecast area remains in between an upper level high
pressure area over eastern Missouri and low pressure over the
pacific northwest. Southerly winds may be a tad stronger compared to
Saturday. There is a narrow corridor of mid level moisture along the
CO/KS border possible which may be enough to support a few
thunderstorms despite 700mb temperatures forecast to be in the
15C to 17C range. High temperatures remain in the mid 90s to
around 100 degrees.

.LONG TERM...(Sunday night through Thursday)
Issued at 112 PM MDT Thu Jun 4 2020

The extended starts out with an upper-level ridge, over the
Southeast and extended north into the Great Lakes region, and an
upper-level trough/ close low digging into the western part of the
US. While on the surface, a cold front is entering the High Plains.
This pattern will produce showers and thunderstorm, mainly for the
northern part of the Tri-State area Monday night into Tuesday
morning. Highs will reach into the upper 90s on Monday before only
reaching the upper 70s behind the front on Tuesday.

For the rest of the period, surface high pressure will build into
the High Plains behind the front and produce dry conditions and
temperatures warming into the upper 80s by the end of the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1045 AM MDT Thu Jun 4 2020

For KGLD and KMCK, vfr conditions expected outside of any
convection in the 21z-02z timeframe. Winds at taf issuance light
from a west or southwest direction continuing through the rest of
the day. For tonight and Friday morning winds slowly veer to the
northwest then northeast as a cold front moves through with speeds
generally under 12kts. Isolated thunderstorms are possible at
either terminal in the 21z-02z timeframe. The primary hazards will
be strong outflow wind gusts to 70 mph and hail. Blowing dust
could impact either terminal if the strong wind gusts develop.
Coverage is rather limited and timing still a bit uncertain so no
tsra mention at this time.

&&

.FIRE WEATHER...
Issued at 120 PM MDT Thu Jun 4 2020

Critical fire weather conditions are anticipated Sunday afternoon
across far eastern Colorado. If trends continue a Fire Weather Watch
will be issued in the next day or two.

Elevated to near critical fire weather conditions are expected
across far eastern Colorado Monday through Wednesday.

&&

.CLIMATE...
Issued at 120 PM MDT Thu Jun 4 2020

Here are the Record High Temperatures for June 4-6

                     June 4th         June 5th        June 6th

Goodland KS          101F/1956        98F/1956        100F/1969

McCook NE            110F/1933       112F/1933        108F/1933

Burlington CO         98F/1956        98F/2018         98F/1969

Hill City KS         105F/1933       104F/1933        106F/1933

Colby KS              98F/1958        98F/1960        100F/1933

Tribune KS           103F/2013       100F/1954        101F/2011

Yuma CO               98F/1956        98F/1994         97F/1969

Yuma CO had multiple years for the record on the 5th and 6th.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...BW
AVIATION...99
FIRE WEATHER...99
CLIMATE...JN
Hazardous weather outlook, Jun 4, 2:45 PM CST, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
245 PM MDT Thu Jun 4 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
245 PM MDT Thu Jun 4 2020 /345 PM CDT Thu Jun 4 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a Marginal Risk for severe thunderstorms across the
the Tri-State area through 9 PM MDT (10 PM CDT). The primary threats
will be damaging wind gusts to 75 mph and hail to an inch or so in
diameter. The strong and sudden wind gusts could produce some blowing
dust and significant reduced visibilities.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Critical fire weather conditions are anticipated Sunday afternoon
across far eastern Colorado. If trends continue a Fire Weather Watch
will be issued in the next day or two.

Elevated to near critical fire weather conditions are expected
across far eastern Colorado Monday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated. We would appreciate any
reports of severe weather via telephone and social media.

In the hours before

Local storm report, Jun 4, 4:24 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
424 PM MDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     5 N YUMA                40.20N 102.72W
06/04/2020                   YUMA               CO   EMERGENCY MNGR

            ZERO VIS AND CAR IN THE DITCH REPORTED BY
            THE COUNTY EM.

&&
Local storm report, Jun 4, 4:30 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
430 PM MDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     TSTM WND GST     1 W WRAY                40.08N 102.25W
06/04/2020  E60 MPH          YUMA               CO   TRAINED SPOTTER

&&
Special weather statement, Jun 4, 4:37 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Goodland KS
537 PM CDT Thu Jun 4 2020

KSZ042-042330-
Wichita KS-
537 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR WICHITA COUNTY UNTIL 630 PM
CDT...

At 537 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Leoti, moving east at 25 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Leoti, Selkirk, Marienthal and Lydia.

LAT...LON 3861 10157 3853 10113 3827 10112 3826 10157
TIME...MOT...LOC 2237Z 285DEG 23KT 3840 10145

Lockhart
Local storm report, Jun 4, 4:50 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
450 PM MDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TORNADO          1 NNE PARKS             40.05N 101.72W
06/04/2020                   DUNDY              NE   911 CALL CENTER

            DISPATCHER RECEIVED A REPORT OF A POSSIBLE
            LANDSPOUT 10 MILES WEST OF BENKELMAN.
            LANDSPOUT WAS IN CONTACT WITH THE GROUND
            AROUND 30 SECONDS.

&&
Special weather statement, Jun 4, 5:09 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
509 PM MDT Thu Jun 4 2020

KSZ027-041-050000-
Wallace KS-Greeley KS-
509 PM MDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WALLACE AND GREELEY
COUNTIES UNTIL 600 PM MDT...

At 508 PM MDT, thunderstorm outflow was located near Tribune, moving
east at 15 mph.

Wind gusts of 50 to 55 mph and significantly reduced visibility due
to blowing dust are possible.

Locations impacted include...
Tribune, Weskan and Horace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you see an advancing wall of dust, do not drive into it. Blowing
dust can quickly reduce visibility which can result in deadly traffic
accidents, chain collisions and massive pileups.

&&

LAT...LON 3827 10205 3889 10204 3880 10158 3827 10157
TIME...MOT...LOC 2308Z 280DEG 15KT 3844 10172

Lockhart
Local storm report, Jun 4, 5:21 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
521 PM MDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     SAINT FRANCIS           39.77N 101.80W
06/04/2020  M56 MPH          CHEYENNE           KS   AWOS

            AWOS STATION KSYF ST. FRANCIS CITY.

&&

The radar

The Goodland radar (KGLD), 44 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
June 4, 5:25 PM CST
Where
Cheyenne County, 0.83 mi SE of Wheeler
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.761, -101.710

A trained spotter observed an estimated 60 mph wind gust as a strong precipitation embedded thunderstorm moved over the location.

Hail, Greeley

When
June 4, 4:30 PM MST
Where
Greeley County, 6.88 mi S of Tribune Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
38.350, -101.747

Thunderstorm Wind, Sherman

When
June 4, 4:31 PM MST
Where
Sherman County, 9.54 mi NNE of Goodland Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.499, -101.636

An off-duty NWS employee observed an estimated 60 mph wind gust as a cell passed over the location.

Thunderstorm Wind, Rawlins

When
June 4, 5:35 PM CST
Where
Rawlins County, 2.23 mi WNW of Mc Donald
Measured
43 kt (49 mph) estimated gust
Crop damage
$10
Reported by
Public
Coordinates
39.789, -101.410

Blowing dust associated with an estimated 50 mph thunderstorm wind gust reduced visibility to 100 yards across agricultural fields approximately 2.3 miles WNW of McDonald near the intersection of County Road P and County Line Road.

Thunderstorm Wind, Rawlins

When
June 4, 5:36 PM CST
Where
Rawlins County, 0.71 mi NNW of Mc Donald
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.790, -101.373

Reported winds estimated 50-60 mph causing blowing dust to reduce visibilities to 20-30 ft.

Thunderstorm Wind, Rawlins

When
June 4, 6:05 PM CST
Where
Rawlins County, 7.46 mi N of Ludell
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.958, -100.972

Spotter reported estimated wind gusts near 63 mph causing blowing dust to reduce visibility to 1/4 mile.

Thunderstorm Wind, Rawlins

When
June 4, 6:05 PM CST to 6:15 PM CST
Where
Rawlins County, 3.41 mi SE of Beardsley
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
39.781, -101.190

Thunderstorm Wind, Rawlins

When
June 4, 6:10 PM CST
Where
Rawlins County, 0.83 mi NW of Herndon
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.910, -100.789

Fire official reported ongoing 60 mph wind gusts causing blowing dirt and near zero visibility.

Thunderstorm Wind, Decatur

When
June 4, 7:00 PM CST
Where
Decatur County, 1.18 mi W of Dresden
Measured
26 kt (30 mph) estimated gust
Crop damage
$10
Reported by
Trained Spotter
Coordinates
39.619, -100.442

A trained spotter observed an estimated 30 mph wind gust associated with a severe thunderstorm that caused blowing dust to reduce visibility down to 1/4 mile. Location of the report is near the intersection of 1600th Road and D5 Lane approximately 1 mile W of Dresden.

Thunderstorm Wind, Decatur

When
June 4, 7:01 PM CST
Where
Decatur County, Oberlin
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.820, -100.520

A trained spotter observed estimated 65 mph wind gusts that broke a few live 2 inch diameter tree limbs and also caused blowing dust.

Thunderstorm Wind, Decatur

When
June 4, 7:10 PM CST
Where
Decatur County, 0.96 mi W of Jennings
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.680, -100.298

Spotter estimated 60-70 mph wind gusts as the storm moved over the location.

Thunderstorm Wind, Decatur

When
June 4, 7:22 PM CST
Where
Decatur County, 0.62 mi W of Jennings
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.680, -100.292

Spotter reported estimated sustained winds of 40-50 mph with gusts 60-70 mph.

Thunderstorm Wind, Graham

When
June 4, 7:53 PM CST to 7:55 PM CST
Where
Graham County, 0.69 mi S of (Hlc)hill City Muni
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
39.370, -99.830

Hill City ASOS observed thunderstorm wind gusts of 64 mph at 0153 UTC to 67 mph at 0155 UTC.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898125, 898124, 898127, 904231, 898130, 898131, 898132, 898133, 904233, 898134, 898135, 898136, 898137.